Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

153 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

How to withdraw from methadone slowly without any side effects?

Answered by
Dr.
Dr. Mukesh Chugh

Orthopaedic Surgeon, Joint Replacement

Practicing since :1997

Answered : 1619 Questions

default
Posted on Tue, 12 Aug 2014 in Pain Management
Question: Hello, I was informed yesterday when I went to my doctor's office that they are weaning me off of my methadone and klonopin. They state that it is policy. I have been taking 100mg of methadone daily for over 10 years for back pain and 4mg of klonopin a day for the same amount of time.

My new dose is 25mg of methadone daily, which will drop by 50% next refill, and the new dose of klonopin is 1mg daily, which will also drop by 50% as well.

The reason for the methadone resulted from an accident at work. I have had 3 back, 2 right knee, and 1 right shoulder surgeries over a 6 year time frame. Methadone just seems to work good for my back pain.

I am very concerned about withdrawal and seizures. Is this to fast of a drop? Every drug screen I have taken(which is about twice a year) have been good. One did show a negative for klonopin and they did release me until I filed a complaint because they did not confirm the results. I know klonopin normally will not show up on most drug screens so they took my back. Now I think they just want me to leave. I have talked to other patients that take pain medication and haven't been told of this new policy. I do not know what to do. I have severe pain and have no options.
doctor
Answered by Dr. Mukesh Chugh 1 hour later
Brief Answer:
As follows

Detailed Answer:
Hello
Thanks for posting
I have gone through your query carefully and understand your concern. They are following the time tested withdrawal policy and trust me you will not have much of difficulty.
My suggestion would be and this may be discussed with the pain management doctor. After tapering you may follow the sequence from A-D like-
A. Kick Methadone
B. Stays clean for a week
C. Do drug tests for opioids
D. Then switch to subutex. stabilize on that for a while, then slowly taper off the Subutex
You may join Support groups, like Narcotics Anonymous or SMART Recovery, can be extremely helpful for the recovering patient.
Your brain is flexible. Just as it adjusts to opiate use and you need more and more opiates, it adjusts to the lack of opiates by making more of its own good stuff.
Hope this helps and I shall be glad to answer any further query.
Take care




Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  

Recent questions on  Severe pain

doctor1 MD

Hi, My husband has pus filled pimples in the backside of his head. He has very oily hair. We have observed that they come up whenever he has sweets or his hair becomes very oily. They usually come and go very frequently. It has been like this for...

doctor1 MD

My father undergone Electrical cardioversion treatment due to having severe Atrial Fibrilation (AF). Needless to say the treatment did not work after 4 attempts and they have prescribed him various medications to control the rate of the heart. We...

doctor1 MD

I have a severe pain in my right arm, actually in the muscle, upper arm... also started as a long standing fibromyalgia pain for years in shoulder ... this is different and far more painful... it is like the muscle, nerves, etc. are all affected....

doctor1 MD

If I might have had a heart attack 4 nights ago, should I go to emergency now? I have an appointment to see my doctor in 3 weeks. I'm 52 yr old woman, no family heart history, fit, excellent health (blood pressure, cholesterol excellent) but woke wed night with severe crushing pain started centre of chest then felt under my breasts for about 30-45 minutes whether i laid down, stood up walked around it was like a tight rubber band. Is it too late to get checked out asap? 52yrs old female..5'5", 130pounds, healthy.

doctor1 MD

Hello, my dr. Is out of of office for next week. Medical imaging called me to tell me that they picked up a 22 mm cyst on my left ovary . And a small umbilical hernia . I ma having having extreme pain on my left lower side and I just started a period again after just having one less then 2 weeks ago. My pain level is becoming pretty unbearable. Should I go to ER?

doctor1 MD

I HAD A THALAMUS STROKE IN SEPTEMBER. IT HAS LEFT ME WITH NEUROPATHY ON MY LEFT SIDE FROM MY SCALP TO THE BOTTOM OF MY FOOT, HAND BEING THE WORST. Since October I have been experiencing tremors in my left leg and foot and now on my right side. I was hospitalized in October and November for this and they can't find out why this happens. Is this part of my stroke and something like nuculi were affected. Will this go away?

doctor1 MD

Hello, my name is Michael Boswell. I am a 22 year old part-time student living with my mother. I am writing because I have been to one gastroenterologist before, and they couldn t quite seem to find the answers I m looking for. At the age of 16, I started taking a weight lifting supplement ( creatine pill form) and the day I took 4 of them like what was told on the back of the bottle, I could already tell I wasn t able to hold in my urine, I couldn t even sit down for my football meeting because I had to go to the bathroom to urinate. I then struggled for 2 years through the remainder of High School with severe chronic pain , I went and saw my family doctor who then told me to go see a specialist, and I had two colonscopies and endoscopy done. The gastroenterologist agreed there was something causing my irritation, but couldn t figure out what it was. I had blood work done, and everything came back for Crohns Disease , and they then labeled me with IBS. I m asking for help because I m at a dead end, I still suffer EVERY day with some sort of symptom, whether it be irritation and pain in my stomach, or when I feel a Bowel Movement coming on the urgency that I have because I know I will not be able to hold it in...the medication they had given me worked, but with other symptoms arising. I was prescribed Hyosyamine ER 0.375 MG, and Paroxetine HCL 20 MG. I took them as told on the bottle, and I would RARELY have a BM through the week, but instead I would have one full day (Saturday) of me having to sit on the toilet. I have read that there are no cures, which is very discouraging, this disease or whatever you want to call it, has taken the happiness and normality out of my life, and has replaced it with anger and no hope. I am hoping there is someone that can please help me...